3rd Annual Fox Hollow Farms Women's Sporting Clays Open
Thank you so much for participating in the 3rd annual women's shoot! This year we are very excited to announce that all donations will go towards innovative research being conducted by Dr. Akiko Nishiyama from the University of Connecticut. We were given the wonderful opportunity to have this research grant named after our sweet Vivian. We are honored to be a part of CURE's mission to get us closer to finding a cure for Epilepsy.
Vivian was born premature at 27 weeks. Because of her sudden and traumatic birth she suffered a brain injury which resulted in shunted hydrocephalous. As a side effect she developed Epilepsy. I remember when we were told by our Neurosurgeon that seizures were a side effect of having a shunt and thinking that would never happen to my baby. Vivian spent 144 days in the NICU and endured 6 surgeries. I couldn't bear to think about her having seizures which I naively pictured as full body convulsions and violent shaking. Towards the end of our NICU stay she would have little jerks and movements that seemed like they could be tiny seizures but that doctors determined were Myoclonic Jerks which are common in small babies. They even preformed an EEG which showed no seizure activity. After she came home, occasionally we would see her get stuck in a stare, move her mouth slightly and make what sounded like a swallowing sound. We thought maybe it was reflux (which she was on meds for) and sometimes her mouth would turn blue. I mentioned this to our pediatrician and researched online and she suggested that we mention it to her neurologist which we did right away. In August of 2014 we went in for a scheduled 48 hour EEG.
During the 48 hours she was hooked up she never had a visible seizure but they saw enough evidence with her brain activity to determine that she was having types of seizures that we couldn't even see. In typical Vivian fashion as soon as they unhooked the EEG leads she actually had an episode! Thankfully the attending Neurologist was in the room and confirmed it was in fact a seizure. She was immediately started on Keppra but the seizures continued. It was then we started on the frustrating roller coaster that is typical with anti-seizure medications. They would increase the dose and she would still have seizures. At this point they weren't long or violent until late at night on September 3rd. She spiked a fever and had a 45 minute seizure. I held her in my arms on the way to the ER and she shook violently. We were in a sheer panic. They gave her more Keppra, tried phenobarbital and ativan and as we watched in horror as she convulsed on the table they finally put her under general anesthesia and had to intubate to get it to stop. It's an indescribable feeling to see your sweet baby so pumped full of drugs that she can't even breathe on her own. After two days in the hospital we were discharged with a prescription for Diastat rectal gel and instructed to administer it if she had another seizure lasting over 5 minutes long which we had to do several times. The following week she started having clusters of short seizures. My husband and I taking turns never keeping our eyes off of her while over and over she had them.
After talking to the Neurologist we were prescribed Klonopin and instructed to give her one if she had two seizures in an hour. That seemed to stop the seizures temporarily but then she would be sedated for hours and could barely drink a bottle. That following week were scheduled for a 6 hour EEG to see if the Keppra was working. We knew it wasn't. We had the EEG and the next day a nurse from the neurologists office called me and casually said that they had seen some Hypsarrhythimia on her EEG and told me they would be prescribing her an oral steroid (prednisone) immediately. She was to take that for two weeks and come back for a follow up EEG once the course was over. Having no idea what she just said and having to ask over and over what this meant and being met with barely any information I went on the internet and was devastated by what I read. After being told that she had a from of IS (infantile spasms) she was treated with prednisone and ACTH- both very powerful steroids.
At one point, based on an EEG her Neurologist at the time thought that it had gotten better. We were elated when we were told the ACTH had worked, until another follow up EEG showed that it actually hadn't worked. After switching doctors we were told that seeing hysarrhythmia on an EEG is very common for someone who's brain damage and that she in fact probably never had IS. Because she was still having seizures we still had to find a way to try and control them. We tried countless medications, all which had serious side effects. Any development she had was slowed by these side effects. Drooling, lethargy, low tone, and constipation were just a few. She eventually went on the Ketogenic diet which did absolute wonders for her seizures. For whatever reason the high protein/low carb diet stopped her seizures almost immediately. We were amazed and relieved for the 2 months that the seizures almost disappeared. That is until she became very ill and developed a cyst in her belly at the tip of her shunt. After the shunt was externalized for 7 days, she had two more surgeries resulting in a VA shunt, we thought we had yet again dodged another bullet. Sadly, all of these surgeries meant that she couldn't continue on the Ketogenic diet and her seizures came back. The dr's found multiple cysts and she developed pancreatitis. There was a chance that the high fat ketogenic diet contributed to the pancreatitis so we had to discontinue it all together. This was devastating because it was the only thing that worked for the seizures. We will never know if the diet caused this or if it made it worse but it was too risky to continue. For whatever reason her body couldn't handle it. She spent 3 months in the hospital in and out of ICU, all the while trying to find something to control the seizures until finally she was too weak to fight anymore. Vivian passed away on April 19th, 2014.
If you think this page contains objectionable content, please inform the system administrator.